Kansas, 2007Tornado and Hail in Kansas, May 5, 2007
May 5, 2007 · NWS GID · 5 events in 3 counties and zones
Thunderstorms rumbled across northern Kansas. A few became severe in the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 11
- Property damage
- $185,000
- Crop damage
- $275,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rumbled across northern Kansas. A few became severe in the early evening hours. One produced a tornado in Osborne. This tornado damaged homes and two restaurants in town. Other storms in Mitchell and Jewell Counties produced hail to the size of quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 1:26 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, May 5, 1:26 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT SAT MAY 5 2007
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. MAIN FORECAST CHALLENGE
IS ON-GOING SEVERE WEATHER CHANCES.
WATER VAPOR IMAGERY AND UPPER AIR DATA INDICATED THE CENTER OF AN
UPPER CLOSED LOW IN THE VICINITY OF EAST CENTRAL UTAH WITH A
SOUTH-SOUTHWESTERN DIFFLUENT FLOW ALOFT OVER THE CENTRAL PLAINS. AT
THE SURFACE...A DRYLINE STRETCHED NORTH-SOUTH OVER WESTERN NEBRASKA
AND KANSAS WITH THE REMNANTS OF A WEAK WARM FRONT OVER SOUTHWESTERN
AND SOUTH CENTRAL NEBRASKA. A MOIST AND UNSTABLE AIRMASS REMAINED
OVER THE REGION WITH PRECIPITABLE WATER VALUES AT OR ABOVE 1.0 INCH.
CAPE VALUES WERE RANGING FROM 1.5-3.0K J/KG...LIFTED INDEX VALUES
WERE NEAR NEGATIVE 5 AND HELICITY VALUES APPROACHED 200-300 M2/S2.
AFTER CONVECTION FROM FRIDAY NIGHT ENDED DURING THE MID-MORNING
HOURS TODAY...INITIATION OF NEW CONVECTION BEGAN TO OCCUR IN AREAS
SOMEWHAT SIMILAR TO YESTERDAY BUT ABOUT 4 TO 6 HOURS AHEAD OF
YESTERDAYS INITIATION. WIDELY SCATTERED CONVECTION HAS BEEN FIRING
OVER NORTHERN PORTIONS OF THE FORECAST AREA IN THE VICINITY OF THE
WEAK WARM FRONT...BUT BETTER AND MORE RECENT INITIATION HAS BEEN
OCCURING ALONG THE DRYLINE TO OUR WEST.
FOR TONIGHT...CONVECTION WILL CONTINUE TO FIRE OFF ALONG THE DRYLINE
AND MOVE NORTH-NORTHEAST IN THE FLOW ALOFT. MORNING MODELS INDICATED
LITTLE MOVEMENT OF THE DRYLINE THROUGH THE NEXT 12 HOURS EXCEPT
MAYBE TO RETROGRADE WEST SOMEWHAT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP THROUGH THE EVENING AND NIGHTTIME HOURS
WITH LARGE HAIL...STRONG WINDS...TORNADOES AND HEAVY RAIN THE MAIN
THREATS. FLASH FLOOD WATCH STILL LOOKS GOOD FOR THE ENTIRE REGION.
THE CURRENT WIND ADVISORY MAY EXCEED 7 PM TONIGHT IF THE BOUNDARY
LAYER TAKES LONGER TO DECOUPLE FROM THE MID LEVELS TONIGHT.
SUNDAY/SUNDAY NIGHT...THE CENTER OF THE CLOSED UPPER LOW WILL MOVE
INTO NORTHEAST WYOMING AND THEN ON INTO THE WESTERN DAKOTAS WITH A
MOIST SOUTHERLY FLOW PERSISTING BOTH AT THE SURFACE AND ALOFT OVER
THE FORECAST AREA. WHILE PRECIPITABLE WATERS VALUES ARE SHOWN TO
REMAIN AT OR ABOVE THE 1.0 INCH MARK...CAPE VALUES WILL BE
NOTICEABLY LOWER AS WILL SHEAR VALUES. THE TORNADIC THREAT DOES NOT
LOOK AS HIGH AS TODAY/TONIGHT THOUGH SEVERE THUNDERSTORMS WILL BE
POSSIBLE AGAIN WITH LINES OF STORMS MORE LIKELY. A SURFACE COLD
FRONT APPROACHING FROM THE NORTHWEST WILL PROVIDE MORE OF A FOCUSING
MECHANISM FOR FURTHER STORM DEVELOPMENT. WOULD NOT BE SURPRISED TO
SEE THE FLASH FLOOD WATCH EXTENDED THROUGH MONDAY MORNING.
.LONG TERM...BEGINNING 12Z MONDAY.
SURFACE BOUNDARY IS EXPECTED TO PUSH ACROSS THE CWA MONDAY...THUS
PUSHING THE HIGHER SURFACE MOISTURE TO THE EAST. THIS SHOULD BRING
AN END TO OUR DEEP CONVECTION AND CHANCES FOR SEVERE WEATHER. LONG
WAVE TROUGH OVER THE WESTERN CONUS HOWEVER WILL CONTINUE PROMOTING
SOUTHWESTERLY FLOW ALOFT THROUGH THE FIRST PART OF THE EXTENDED
PERIOD. AS A RESULT...CHANCES FOR FOR PRECIP CONTINUE IN THE
FORECAST MONDAY THROUGH WEDNESDAY. TROUGH FINALLY PUSHES ON TO THE
NORTHEAST LATE WEDNESDAY INTO EARLY THURSDAY. WITH UPPER LEVEL
RIDGING BUILDING IN FROM THE WEST...AM CURRENTLY ANTICIPATING DRY
AND WARM CONDITIONS DURING THE MIDDLE TO LATE PART OF NEXT WEEK. GFS
INDICATES ANOTHER SURFACE BOUNDARY PUSHING THROUGH THE AREA FRIDAY
OR SATURDAY...WHICH WOULD BRING OUR NEXT BEST CHANCE FOR
PRECIPITATION. HAVE OPTED TO KEEP THE LATER PORTION OF THE FORECAST
DRY...WITH ONLY AN INCREASE IN CLOUD COVER TO FINISH OUT THE
EXTENDED FORECAST PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
NEZ060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ005>007-017>019.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
KSZ005>007-017>019.
&&
19/SEBHazardous weather outlook, May 5, 10:52 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1152 AM CDT SAT MAY 5 2007
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1152 AM CDT SAT MAY 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
THIS OUTBREAK OF SEVERE WEATHER INCLUDES LARGE HAIL TO THE SIZE OF
BASEBALLS...WIND GUSTS OVER 70 MPH...AND TORNADOES. THERE IS THE
POTENTIAL FOR A FEW STRONG...LONGER TRACK TORNADOES...ESPECIALLY
BETWEEN 3 PM AND 11 PM TODAY.
IN ADDITION...WIDESPREAD RAINFALL THE NEXT 24 HOURS WILL
AGGRAVATE CONDITIONS IN ALREADY FLOODED AREAS...AND MAY RESULT IN
FLASH FLOODING ELSEWHERE. A FLASH FLOOD WATCH IS POSTED FOR ALL OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH TONIGHT.
FINALLY...SOUTHEAST WINDS OF 25 TO 35 MPH WILL BE NOTED LATE
THIS AFTERNOON AND EARLY THIS EVENING. A WIND ADVISORY IS POSTED
FOR AREAS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF STATE
HIGHWAY 92...AND FOR ALL OF NORTH CENTRAL KANSAS FROM NOON THROUGH
7 PM TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE ONGOING ACROSS A LARGE PART OF THE AREA
EARLY SUNDAY MORNING...AND MAY BE SEVERE. THE MAIN HAZARD EARLY
SUNDAY WILL BE LARGE HAIL.
LATER IN THE DAY...YET ONE MORE ROUND OF SEVERE WEATHER IS
EXPECTED. THIS TIME...A SQUALL LINE MAY EVENTUALLY EVOLVE LATE
SUNDAY AFTERNOON...AND ROLL ACROSS THE AREA SUNDAY EVENING. THE
RISK FOR HIGH WINDS...LARGE HAIL...FLOODING RAINS...AND ISOLATED
TORNADOES IS FORECAST FOR SUNDAY. THE RISK IS HIGHER FOR AREAS
ALONG AND EAST OF HIGHWAY 281.
THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS MONDAY THROUGH
FRIDAY. AT THIS TIME...IT APPEARS THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER THE REST OF THE WEEK IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. SPOTTER GROUPS
SHOULD EXPECT SEVERAL SEVERE WEATHER WATCHES THROUGH TONIGHT...AND
BE ALERT TO THE NEED FOR RAPID DEPLOYMENT.
SPOTTERS MAY BE NEEDED AGAIN ON SUNDAY IN MANY AREAS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
19
In the hours before
Special weather statement, May 5, 2:50 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT SAT MAY 5 2007
NEZ087-052115-
THAYER-
350 PM CDT SAT MAY 5 2007
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THAYER COUNTY...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUNDEN...OR 23 MILES NORTH OF CONCORDIA...
AND MOVING NORTH AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CHESTER BY 355 PM CDT
DESHLER BY 405 PM CDT
HEBRON BY 410 PM CDT
BELVIDERE BY 415 PM CDT
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 5, 3:24 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST CARLETON 40.30N 97.67W
05/05/2007 E65 MPH THAYER NE CO-OP OBSERVER
&&
CARMELSpecial weather statement, May 5, 3:31 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT SAT MAY 5 2007
NEZ075-052215-
ADAMS-
431 PM CDT SAT MAY 5 2007
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN ADAMS COUNTY...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMPBELL...OR 25 MILES SOUTHWEST OF
HASTINGS...AND MOVING NORTH AT 50 MPH.
* THE THUNDERSTORM WILL BE NEAR...
HOLSTEIN BY 440 PM CDT
KENESAW BY 450 PM CDT
PROSSER BY 500 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
AWJ
Local storm report, May 5, 3:32 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 E SHICKLEY 40.42N 97.67W
05/05/2007 M1.00 INCH FILLMORE NE TRAINED SPOTTER
0429 PM HAIL 3 E SHICKLEY 40.42N 97.67W
05/05/2007 M1.75 INCH FILLMORE NE TRAINED SPOTTER
&&
BRYANTLocal storm report, May 5, 3:44 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL ALEXANDRIA 40.25N 97.39W
05/05/2007 E1.00 INCH THAYER NE TRAINED SPOTTER
&&
CARMELSpecial weather statement, May 5, 4:21 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT SAT MAY 5 2007
KSZ018-052300-
OSBORNE-
521 PM CDT SAT MAY 5 2007
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LURAY...OR 38 MILES WEST OF
LINCOLN...AND MOVING NORTH AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
OSBORNE BY 545 PM CDT
DOWNS BY 600 PM CDT
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
AWJ
Tornado, Osborne
- When
- May 5, 4:59 PM CST to 5:25 PM CST
- Where
- Osborne County, 3 mi S of Osborne to 5 mi NE of Osborne
- Rating
- EF2
- Path length
- 7.5 mi
- Path width
- 75 yd
- Injuries
- 11 direct, 0 indirect
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.387, -98.700
A tornado sat down south of Osborne and moved north into town. The twister destroyed 2 mobile homes, damaged roofs, fences, cars and windows, and damaged 2 restaurants. The Pizza Hut sustained minor damage and several employees car windows were blown out. Across the road, the Circle Inn lost a large part of their roof, a couple of outside walls, and substantial damage happened to the interior portion of the restaurant. A couple of semi-trailers were blown around and one ended up on top of another car. Eleven people were injured, none seriously, and were treated at the Osborne County Memorial Hospital. The Osborne County Sheriff's office reported the most severe injury was a broken arm. (sources: Osborne County Farmer newspaper, Osborne County Sheriff's office, and the Osborne County Emergency Management Agency).
Hail, Mitchell
- When
- May 5, 8:10 PM CST
- Where
- Mitchell County, Asherville
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -97.980
Hail, Mitchell
- When
- May 5, 8:49 PM CST
- Where
- Mitchell County, 1 mi S of Scottsville
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.516, -97.950
Hail, Jewell
- When
- May 5, 8:52 PM CST
- Where
- Jewell County, 3 mi E of Randall
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.630, -97.994
Hail, Osborne
- When
- May 5, 9:20 PM CST
- Where
- Osborne County, Osborne
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -98.700
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, May 5, 20071 injured · $849,000 · EF3 · 91 events
- Tornadoes and Hail in Oklahoma, May 5, 20072 injured · $6.1 million · EF3 · 27 events
- Tornadoes and Hail in Kansas, May 5 to 6, 20071 death · 5 injured · $2,000 · EF2 · 26 events
- Tornadoes and Flash Flooding in Nebraska, May 5 to 6, 20073 injured · $1.9 million · EF2 · 55 events
- Tornadoes and Flash Flooding in Iowa, May 5 to 6, 2007$19 million · EF2 · 21 events
- Tornadoes and Flooding in Kansas, May 5, 2007$110,000 · EF2 · 107 events
- Flash Flooding and Flooding in Missouri, May 5 to 20, 2007$13 million · 1.75 in hail · 78 events
- Flash Flooding and Flooding in Kansas, May 5 to 12, 2007$42 million · 11 events
- Rip Current in North Carolina, May 5, 20071 death · 1 event
- Flash Flooding in South Dakota, May 5 to 6, 2007$5.0 million · 8 events
- Wildfire in Minnesota, May 5 to 19, 2007$4.0 million · 1 event
- Flooding in South Dakota, May 5 to 31, 2007$1.4 million · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35783, 35778, 35787, 35789, 35785.